Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Bismarck, ND

July 4, 2000Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2000, 8:42 AM CDT for Mountrail County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2000, 8:42 AM CDT (13:42 UTC)
Expired
Jul 4, 2000, 9:45 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mountrail County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 041346
SVRBIS
NDC061-041445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
842 AM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 945 AM CDT

* AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF STANLEY...OR ABOUT 49 MILES WEST OF
  MINOT...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANLEY AT 845 AM CDT
  PALERMO AT 850 AM CDT
  BLAISDELL AT 905 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4831 10257 4818 10238 4832 10202 4853 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 4, 3:10 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 AM CDT TUE JUL 04 2000

A SHORTWAVE IN THE SOUTHWEST FLOW OVER NORTHEAST MT IS LIFTING NORTH
INTO SASK AS LINE OF TSTMS IN NE ND SLOWS AND WEAKENS. THE
RESPONSIBLE TROF NEAR THE MONTANA BORDER WILL MOVE INTO MOIST
UNSTABLE AIR OVER CENTRAL ND TODAY AND IGNITE MORE TSTMS BY LATE
AFTERNOON.

BEHIND THE INITIAL SURFACE TROF...ANOTHER SHORTWAVE COUPLED WITH
UPSLOPE LIFT COULD CAUSE MORE VIGOROUS STORMS IN SW ND BY EVENING.
THEN MODELS SHOW A CONTINUED SOUTHWEST FLOW WITH A CHANCE OF TSTMS
INTO THE EXTENDED PERIOD.

.BIS...NONE.
LM

In the hours before

Special weather statement, Jul 4, 3:05 AM CDT, 5 hours 37 minutes before
NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-070409-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
305 AM CDT TUE JUL 4 2000

THE SEVERE THUNDERSTORM WATCH EXPIRED AT 3 AM CDT. THE
THUNDERSTORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. HOWEVER
SOME STORMS MAY STILL CONTAIN BRIEF HEAVY RAIN AND SMALL HAIL.
Special weather statement, Jul 4, 5:09 AM CDT, 3 hours 33 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CDT MON JUL 03 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING...

FORECAST...SCATTERED THUNDERSTORMS IN THE WEST WILL MOVE TO THE EAST AND
INTENSIFY THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL REDEVELOP IN THE
WEST LATE THIS AFTERNOON AND EVENING.

DISCUSSION....THUNDERSTORMS WILL DEVELOP ALONG A TROUGH AS IT MOVES INTO
MOIST UNSTABLE AIR OVER CENTRAL NORTH DAKOTA THIS AFTERNOON. OTHER STORMS
WILL DEVELOP NEAR AN UPPER LEVEL DISTURBANCE OVER EASTERN MONTANA AND THEN
MOVE INTO WESTERN NORTH DAKOTA DURING THE LATE AFTERNOON OR EVENING. UNSTABLE
AIR COULD CAUSE THE STORMS TO BECOME SEVERE.

WEATHER SPOTTERS MAY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING.

THIS PRODUCT IS FOR PLANNING TPURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

LM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:18 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Jul 4, 12:20 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jul 4, 3:00 PM CDTFlash Flood WarningBISBottineau, McHenry, Renville4 hr
Jul 4, 3:25 PM CDTTornado WarningBISMcHenry35 min
Jul 4, 5:05 PM CDTSevere Thunderstorm WarningBISWells40 min
Jul 4, 5:17 PM CDTTornado WarningBISPierce, Rolette28 min
Jul 4, 5:52 PM CDTSevere Thunderstorm WarningBISWells38 min
Jul 4, 6:25 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells65 min
Jul 4, 6:44 PM CDTTornado WarningBISStutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.